When I was first prescribed Imuran, I immediately searched online for other people’s experiences with the drug. What I found was very alarming: “my sister was prescribed this, and she got cancer!” “My cousin was prescribed this, and she died!”
Well, I’m here to tell you that I’ve been taking Imuran since June 18 (three months ago), and I have not yet had any noticeable negative side effects, and I hope it stays that way.
Unfortunately, I haven’t had any noticeable good side effects either. To be fair, I wasn’t having that many symptoms before I was prescribed Imuran. The only noticeable symptom that persisted after I finished with Prednisone is the fact that I go to the bathroom a bit more often than I would like. I’ve been keeping track of my bathroom habits since a little while after I started Imuran, and some days, I’ll go five times in a row, and other days not at all. Some days the stool is loose, and some days it’s perfectly formed. Imuran hasn’t seemed to have changed any of that. It might be doing something to help the inflammation on the inside, but I guess you can’t really tell without a colonoscopy, and I don’t think I’m due for another one yet.
I did notice one benefit, however. Since taking the Imuran, I haven’t had any blood in my stool. Previously, I would have blood maybe once a week, or every day for a week and then nothing for a month.
One thing I thought could have been a side effect of the Imuran was that I started getting sharp pains under my left breast. They occurred maybe once or twice a week, and would last for about a minute or so, but I really only felt the pains if I moved. It wasn’t a major pain; I could still carry on doing whatever I was doing. It was really just annoying, and not so much painful. It didn’t occur to me until a month or so after the pains started that it could be due to the Imuran. I don’t know much about anatomy, but I found a picture online that seemed to place the pancreas at right about that spot, and one major side effect of Imuran is pancreatitis, so I got pretty scared. When I went to my doctor the other day, I told her about this pain. She said the pancreas is in the middle of the chest, and not where I was indicating the pain was, and she did not seem alarmed, so that was reassuring. She said it could be a pinched nerve or a muscle spasm, or something like that. (Update: I stopped having the pains after I saw my doctor. Funny — just seeing the doctor tends to fix a lot of my symptoms!)
Along with taking Imuran, I was required to go for a blood test every week for the first month, and then once a month after that. This is to ensure that the Imuran is not messing up my pancreas, I think. My doctor told me that at my first blood test, my lymphocyte count was 1.1. The next blood test, it went to 1.0, then 0.9, and then 0.7 (or something like that). She said that the number is supposed to go down, but if it goes down any farther, we will have to see about reducing my dosage of Imuran.
I’d just like to note here that I’m not a doctor, and I don’t know what these numbers mean, but if your doctor has told you what your lymphocyte count is, and it’s alarmingly different from mine, that doesn’t necessarily mean anything. For me and my circumstances, this is what my doctor thinks; another person’s circumstances could be very different.
I’d also like to talk a bit about how I take my Imuran. I’ve never been able to swallow pills, but my current doctor (unlike some of my past doctors) is awesome, and she works around my little phobia. She said I could crush the Imuran and take it in a drink, so that’s what I’ve done. I also used this method with Prednisone in the past, and with iron pills, which I am currently taking. The Prednisone tasted pretty terrible at first, but it was tolerable by the end. The iron is still terrible. The Imuran, however, breaks up very easily, and I hardly even taste it in my cranraspberry juice. I’ve had no problem taking the stuff at all.
My doctor has now prescribed me Entocort in addition to the Imuran. Entocort is a steroid, like Prednisone, and we hope that the two drugs together will knock out the Crohn’s and put me into remission. She didn’t want to put me on Prednisone again, since there are some unpleasant side effects (which I didn’t experience last time, but taking too much Prednisone is a bad idea). The plan is for me to take the Entocort for a short time, about three to five months. My doctor says I can also crush the Entocort, so we’ll see soon how bad that tastes when my prescription comes in. From what I’ve seen online, there aren’t any majorly bad side effects, so I’m hoping this next round of drugs will go well.